Alert archive / California / Winter Storm Warnings in 2010

Winter Storm Warning 11, NWS Las Vegas, NV

April 10, 2010Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Apr 10, 2010, 2:38 PM PDT for Inyo County, California. It took effect at Apr 11, 2010, 6:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2010, 2:38 PM PDT (21:38 UTC)
In effect from
Apr 11, 2010, 6:00 PM PDT
Expired
Apr 12, 2010, 3:45 AM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2010-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2010-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Apr 10, 9:52 AM PDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 10, 9:52 AM PDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
952 AM PDT SAT APR 10 2010

.SYNOPSIS...AS AN AREA OF LOW PRESSURE APPROACHES THE CENTRAL
CALIFORNIA COAST THIS WEEKEND...SOUTH TO SOUTHWEST WINDS WILL
INCREASE...ESPECIALLY ON SUNDAY. HOWEVER...THE AREA WILL STAY DRY
WITH TEMPERATURES ABOVE NORMAL. THE LOW WILL SWING INLAND MONDAY
SPREADING PRECIPITATION AND COOLER TEMPERATURES ACROSS SOUTHERN
CALIFORNIA AND THE GREAT BASIN. TEMPERATURES WILL THEN WARM DURING
THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...HIGH CLOUDS ARCHING FROM NORTHEAST NEVADA SOUTH INTO
SOUTHERN CALIFORNIA THIS MORNING ARE ASSOCIATED WITH WEAK SHORTWAVE
WHICH WILL LIFT INTO EASTERN OREGON AND IDAHO LATE THIS MORNING.
SATELLITE SHOWS A CLEAR SLOT OVER THE WESTERN HALF OF THE FORECAST
AREA ALTHOUGH HIGH CLOUDS WILL AGAIN INVADE THE SKIES OF THE FAR
NORTHWEST ZONES THIS AFTERNOON AS ANOTHER SHORTWAVE LIFTS NORTH OVER
NORTHERN CALIFORNIA AND INTO WESTERN OREGON THIS AFTERNOON/EVENING.
SOUTH WINDS ON THE INCREASE IN INYO...ESMERALDA AND NYE COUNTIES
WITH SEVERAL STATIONS REPORTING GUSTS AROUND 25 MPH. SOUTH TO
SOUTHWEST WINDS WILL STEADILY INCREASE THROUGHOUT THE DAY WITH NO
WIDESPREAD ADVISORY CRITERIA BEING MET. TOMORROW WILL BE A DIFFERENT
STORY AS MODELS CONSISTENT SHOWING STRONGER WINDS AS THE PRESSURE
GRADIENT AND THERMAL GRADIENT TIGHTENS AS TROF NEARS THE CALIFORNIA
COAST. WILL MODIFY SOME OF THE SKY COVERAGE WORDING IN AN
UPDATE...OTHERWISE WILL EXPAND MORE ON THE SPECIFICS OF SUNDAY AND
MONDAY THIS AFTERNOON.
&&

.AVIATION...FOR MCCARRAN...AROUND 18Z TODAY WINDS SHOULD INCREASE TO
8-12 KTS FROM THE SOUTH WITH GUSTS OF 15-20 KTS DURING THE AFTERNOON
AND EARLY EVENING. SCT-BKN CLOUDS AOA 25K FEET THROUGH TONIGHT.
GUSTY SOUTHWEST WINDS BE AN ISSUE SUNDAY WITH POSSIBLE CIG ISSUES ON
MONDAY ALONG WITH A FEW RAIN SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...OVER THE MOJAVE DESERT SOUTH TO SOUTHWEST WINDS
INCREASING TO 10-20 KTS SUSTAINED WITH GUSTS OF 25-35 KTS MAINLY
THIS AFTERNOON AND EVENING. IN THE SOUTHERN GREAT BASIN WINDS WILL
INCREASE FROM THE SOUTH TO SOUTHWEST BY THIS AFTERNOON AT 10-15 KTS
WITH GUSTS OF 25-35 KTS. LOW LEVEL TURBULENCE IS LIKELY...ESPECIALLY
NEAR MOUNTAIN AREAS. SCT-BKN CLOUDS AOA 20K FEET THROUGH TONIGHT.
SOUTHWEST WINDS WILL BE AN ISSUE ON SUNDAY WITH CIG AND SOME VSBY
ISSUES MONDAY AS A STORM SYSTEM MOVES INTO THE AREA. SHOWERS WILL
ALSO BE POSSIBLE IN MANY AREAS FROM SUNDAY NIGHT INTO TUESDAY
MORNING.
&&

.PREV DISCUSSION...350 AM PDT SAT APR 10...SOUTHWEST FLOW WILL
INCREASE TODAY AS A CLOSED LOW MOVES TO ABOUT 38N/135W. SOME HIGH
CLOUDS ARE EXPECTED WITH LOCALLY BREEZY CONDITIONS IN THE AFTERNOON.
PORTIONS OF THE DEATH VALLEY  AND TEST SITE ZONES MAY APPROACH WIND
ADVISORY LEVEL WINDS BUT OVERALL EXPECT CONDITIONS TO REMAIN BELOW
CRITERIA. TEMPERATURES WILL REMAIN ABOVE NORMAL.

AS THE LOW APPROACHES THE CALIFORNIA COAST SUNDAY AFTERNOON...WINDS
WILL BACK TO A MORE SOUTHERLY DIRECTION AND WILL INCREASE EVEN MORE.
STRONG DOWNSLOPE WINDS LEE OF THE SIERRA DO NOT LOOK LIKELY WITH THE
LATEST MODEL RUNS WITH A LIGHTER CROSS BARRIER COMPONENT AS THE
WINDS BACK. MANY LOCATIONS WILL LIKELY NEED A WIND
ADVISORY...ESPECIALLY IN THE OWENS VALLEY...PORTIONS OF DEATH VALLEY
AND UP INTO ESMERALDA AND NYE COUNTIES. 700MB WINDS INCREASE TO
40-45 KNOTS IN THESE AREAS WITH AN ISOLATED 50 KNOT GRID POINT OR
TWO SHOWING UP.

MODELS IN PRETTY FAIR AGREEMENT SPREADING A DECENT AMOUNT OF
PRECIPITATION INTO THE SIERRA SUNDAY NIGHT AS THE LOW MOVES INLAND
WITH A CHANCE OF PRECIPITATION FOR THE REST OF INYO COUNTY AND
WESTERN SAN BERNARDINO COUNTY. DUE TO INCREASING MODEL
AGREEMENT...DECIDED TO ISSUE A WINTER STORM WATCH ABOVE 6000 FEET
FOR THE SIERRA SUNDAY NIGHT AND MONDAY MORNING. ALL ZONES WILL SEE A
CHANCE OF PRECIPITATION MONDAY AND MONDAY NIGHT AS THE LOW MOVES
INTO NEVADA. THE PRECIPITATION WILL BECOME MORE SHOWERY MONDAY NIGHT
AS THE COLD AIR ALOFT MOVES OVER. AFTER ANOTHER WARM DAY SUNDAY HIGH
TEMPERATURES MONDAY WILL BE AT LEAST 10 DEGREES COOLER.

.LONG TERM...TUESDAY MORNING THROUGH FRIDAY...STILL WILL LEAN
TOWARDS THE ECMWF OUTLOOK AS IT HAS BEEN SOMEWHAT BETTER IN THE
EXTENDED RECENTLY. LINGERING SHOWERS WILL BE POSSIBLE IN THE FAR
EASTERN PART OF THE CWA TUESDAY AS THE ABOVE MENTIONED SYSTEM WILL
BE EXITING THE AREA. RIDGING BUILDS IN BRIEFLY WEDNESDAY AND THEN
SHIFTS EAST AS LONG WAVE TROUGH OFF THE COAST DEEPENS AND CHANGES
OUR FLOW TO THE SOUTHWEST. THIS WILL LEAD TO A WARM UP WITH
TEMPERATURES NEAR NORMAL. MAY HAVE ERRED ON THE COOL SIDE WITH
TEMPERATURES...BUT EXPECT SOME INCREASE IN WIND SPEEDS TO CAUSE
MIXING THAT WILL MODERATE TEMPERATURES A BIT.

MODELS DIVERGE COME FRIDAY DAY 7 AND BEYOND INTO NEXT WEEKEND. THE
ECMWF IS DRYER AND SLOWER WITH SHORTWAVE TO EJECT FROM PARENT
LONGWAVE FRIDAY AND INTO SATURDAY...WHICH IS WHAT I WENT WITH. IN
THE MEANWHILE KEPT IN THE SLIGHT OF PRECIPITATION IN THE SIERRA AS
MOISTURE LIKELY TO SPILL IN AHEAD OF SHORTWAVE AND OROGRAPHICALLY BE
PRODUCED THERE AND IN OUR NORTHWEST AREAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
     FOR CAZ519.
&&

PIERCE/STACHELSKI/HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 10, 5:15 AM PDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 AM PDT SAT APR 10 2010

AZZ001>003-036-CAZ520>527-NVZ014>022-110600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
515 AM PDT SAT APR 10 2010 /515 AM MST SAT APR 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM SYSTEM APPROACHING THE COAST WILL BRING STRONG
SOUTH TO SOUTHWEST WINDS SUNDAY. THERE IS POTENTIAL FOR MANY AREAS
TO SEE SUSTAINED WINDS IN THE 25 TO 35 MPH RANGE WITH GUSTS AROUND
50 MPH. THERE WILL BE A CHANCE OF RAIN AND SNOW MONDAY AND MONDAY
NIGHT AS THIS STORM MOVES THROUGH NEVADA. DRY CONDITIONS WITH A
WARMING TREND CAN BE EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519-110600-
EASTERN SIERRA SLOPES-
515 AM PDT SAT APR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM SYSTEM WILL BRING GUSTY WINDS SUNDAY WITH THE
POTENTIAL FOR HEAVY SNOW SUNDAY NIGHT AND MONDAY MORNING AS THE
STORM MOVES INLAND. A WINTER STORM WATCH HAS BEEN ISSUED FROM
SUNDAY EVENING THROUGH MONDAY MORNING. DRY CONDITIONS WITH A
WARMING TREND CAN BE EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:00 PM PDTLake Wind AdvisoryVEF29 hr
Apr 10, 3:00 PM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye32 hr
Apr 10, 4:07 AM PDTWinter Storm WatchVEFInyo11 hr

Nearby

Winter Storm Warnings in California, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.